North Carolina, 2009

Tornadoes in North Carolina, May 5, 2009

May 5, 2009 · NWS MHX · 5 events in 4 counties and zones

Scattered thunderstorms developed along a stalled frontal boandary across eastern North Carolina during the afternoon of may 5th 2009. A few of the storms became severe producing isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed along a stalled frontal boandary across eastern North Carolina during the afternoon of may 5th 2009. A few of the storms became severe producing isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 5, 2:02 PM EST, 26 minutes earlier.

Area forecast discussion, May 5, 2:02 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EDT TUE MAY 5 2009

.SYNOPSIS...
FRONT NORTH AND WEST OF THE AREA...AND WILL REMAIN THERE OVER THE
NEXT FEW DAYS. FRONT WILL DISSIPATE FRIDAY AS ANOTHER FRONT
APPROACHES FROM THE WEST. THIS FRONT WILL BE OVER THE AREA SATURDAY
AND PASS EAST OF THE AREA SATURDAY NIGHT. HIGH PRESSURE OVER AREA
SUNDAY

&&

.NEAR TERM /THROUGH TONIGHT/...
PCPN OVR MUCH OF CWA THIS EARLY AFTN. SFC FRNT LIFTG N AND IS FRTHR
N THAN ARW AND RUC FCST. SHRT RNG ENSEMBLE SHOWG HI CHCS PCPN THRU
TNGT. BEST INSTBLTY WL BE OFFSHR. RAINFALL AMTS WL BE OVR AN INCH
WITH HIER AMTS LIKELY. THIS CUD LEAD TO SUM LOCALIZED FLOODING. PWS
NR 1.5 INCHES. FCST SNDGS NOT SATURATED SO AM XPCTG SHWRY TYPES
TNGT. WL SEE A LULL DVLP IN PCPN BY SR AS BNDRY LIFTS FRTHR FRM AREA
AND UPR LVL ENERGY MVS OUT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
BRIEF LULL WED AM IN PCPN WI LWR POPS AS FRNT CONTS TO LIFT N AND
AHD OF NXT APPCHG SYS. A WRM FRNT AHD OF NXT SYS WL SLIDE INTO CWA
WED AM AS ASSCTFD SFC LO STAY TO THE W. 5H TROF BOTTOMS OUT WED OVR
THE MID W. LOT OF UPR LVL ENERGY OVR AREA SO WL RMN UNSETTLED THRU
THE RMNDR OF THE WORK WK. HI TEMPS IN THE LWR 80S WED...RISING TO
THE MID 80S BY FRI WI SW LO LVL FLO.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MSTLY ZNL FLO OVR AREA DURING THE XTNDD PD AS MOST OF THE ENERGY
STAYS TO THE N OF NC. WK PIECES OF ENERGY WL MV THRU THE FLO FROM TM
TO TM. A FRNT WL DROP THRU AREA SAT NGT. THEN A SYS WL MV UP FRM THE
SRN STRM ON TUE. UNCERTAINTY ON TIMING AND STRNGTH SO WL KP CHC POPS
IN THRU THE PD. TEMPS IN THE UPR 80S THRU THE WKEND...WL COOL TO UPR
70S OR LWR 80S AS FRNT GOES THRU SUN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONVECTION ACROSS THE REGION CAUSING HAVOC WITH THE TAFS AS
PERIODS OF HEAVY RAINFALL HAS REDUCED VISIBILITES AND CEILINGS
TO IFR/LIFR CONDITIONS FOR BRIEF PERIODS OF TIMES. ADDITIONAL
STORMS WILL MOVE IN FROM THE SW AS ANOTHER IN A LONG SERIES OF
SHORT WAVE PASSES BY TO OUR W THIS EVENING. THE HEAVY RAINFALL AT
EWN/OAJ AND TO A LESSER DEGREE ISO WILL LEAD TO PERIODS OF IFR
CEILINGS AND/OR VSBY OVERNIGHT AS WINDS DROP OFF INLAND. LOOK FOR
ANOTHER ROUND OF CONVECTION WED WITH VERY LITTLE OVERALL CHANGE IN
AIRMASS UNTIL LATE WEEKEND WHEN A FRONT PUSHES THROUGH THE REGION.

&&

.MARINE...
WINDS ONCE AGAIN HAVE FALLEN SHY OF GUIDANCE IN RESPONSE TO
PASSING SHORT WAVES...THAT IS OUTSIDE OF CONVECTION. HAVE SHAVED
ABOUT 5 KT OFF A BLEND BETWEEN GFS/NAM WINDS OVER THE NEXT COUPLE
DAYS AS SW FLOW REMAINS DOMINANT. THOUGH LIKELY REMAINING BELOW
25KT THROUGHOUT THE FCST...THE PERSISTANCE WILL LEAD TO A
GRADUALLY BUILD UP IN SWELLS. LOOK FOR SEAS TO REACH THE 6 FT MARK
LATER TNT...MAINLY IN S AND OUTER WATERS. SEAS WILL NOT BUILD
NOTABLY HIGHER THAN 6 OR 7 FT...BUT IT WILL LINGER NEAR THERE
THROUGH THE FCST. BY THU THE UPPER TROF PUSHES INTO THE SE...AND
STHE SFC FRONT SAG S AS WELL. UNFORTUNATELY IT WASHES OUT AND WE
CONTINUE IN A SW FLOW INTO SAT. BY SUNDAY THE UPPER TROF IS
REINFORCED...A SFC HIGH SLIDES OUT OF CANADA...AND A COLD FRONT
FINALLY PUSHES THROUGH THE REGION. OVERALL NO NOTABLE SWELLS
OUTSIDE OF THE BUILDING SW...SO SEAS WILL LIKELY SUBSIDE QUICKLY
WITH A WIND SHIFT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR AMZ158.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...SJ
MARINE...SJ
Hazardous weather outlook, May 5, 6:43 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
743 AM EDT TUE MAY 5 2009

NCZ029-044>047-079>081-090>094-098-061145-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
743 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
THROUGH THIS EVENING. THE MAIN SEVERE THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL...HOWEVER AN ISOLATED TORNADO CANNOT BE
RULED OUT IN THE VICINITY OF A SURFACE FRONT THAT WILL BE NEAR
THE NORTHWESTERN PORTION OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-061145-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
743 AM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS TO
CAPE LOOKOUT TODAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE COASTAL SECTIONS
OF EASTERN NORTH CAROLINA THROUGH THIS EVENING. A FEW STORMS COULD
REACH SEVERE CRITERIA WITH DAMAGING WIND GUSTS AND LARGE HAIL THE
MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 8:36 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
936 AM EDT TUE MAY 5 2009

NCZ090-051430-
DUPLIN-
936 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1030 AM
EDT...

AT 935 AM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES NORTHEAST OF
WARSAW...OR ABOUT 12 MILES SOUTHEAST OF MOUNT OLIVE...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ALBERTSON
AT 945 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
KENANSVILLE...BEAUTANCUS...BOWDENS....MAGNOLIA AND KORNEGAY.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL OF AROUND 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 9:41 AM EST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1041 AM EDT TUE MAY 5 2009

NCZ047-081-103-051545-
EASTERN DARE-WESTERN DARE-WESTERN HYDE-
1041 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 1145
AM EDT...

AT 1040 AM EDT...THERE WERE STRONG THUNDERSTORMS 21 MILES SOUTHWEST
OF MANNS HARBOR...OR ABOUT 11 MILES NORTH OF ENGELHARD...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CENTER OF
DARE COUNTY BOMBING RANGE AT 1100 AM EDT...MANNS HARBOR AT 1125 AM
EDT...MANTEO...AND...WANCHESE AT 1135 AM EDT...WHALEBONE...AND...NAGS
HEAD AT 1145 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE KILL DEVIL HILLS...BODIE ISLAND LIGHTHOUSE...BUFFALO CITY...
STUMPY POINT AND LAKE WORTH.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 10:58 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1158 AM EDT TUE MAY 5 2009

NCZ090-092-098-051700-
DUPLIN-JONES-ONSLOW-
1158 AM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...JONES AND DUPLIN
COUNTIES UNTIL 100 PM EDT...

AT 1158 AM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
DUPLIN COUNTY...OR ABOUT 16 MILES NORTHEAST OF WALLACE...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR POTTERS
HILL AT 1210 PM EDT...TAYLORS CORNER...AND...PETERSBURG AT 1225 PM
EDT...COMFORT AT 1235 PM EDT...PHILLIPS CROSSROADS AT 1245 PM EDT...
TRENTON AT 1255 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE BEULAVILLE...RICHLANDS...CHINQUAPIN AND PLEASANT HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF AN INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 12:23 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
123 PM EDT TUE MAY 5 2009

NCZ092>094-098-051815-
JONES-PAMLICO-CRAVEN-ONSLOW-
123 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO AND
JONES COUNTIES UNTIL 215 PM EDT...

AT 122 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
PUMPKIN CENTER...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR POLLOCKSVILLE AT 135 PM EDT...CATFISH LAKE AT 140 PM
EDT...BRICES CREEK AT 150 PM EDT...TRENT WOODS AT 155 PM EDT...JAMES
CITY AT 200 PM EDT...FAIRFIELD HARBOR AT 205 PM EDT. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE MAIN GATE...HALF
MOON...JACKSONVILLE...MAYSVILLE...NEW BERN...PINEY
GREEN...RICHLANDS...RIVER
BEND...ASKINS...CAYTON...CROATAN...GRANTSBORO...KELLUM...MARIBEL...
MIDWAY PARK...OLYMPIA...RIVERDALE...TUSCARORA...REELSBORO AND SILVER
HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 1:31 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
231 PM EDT TUE MAY 5 2009

NCZ090-051930-
DUPLIN-
231 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 330 PM EDT...

AT 231 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES WEST OF
WARSAW...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BOWDENS AT 305 PM EDT...FAISON AT 310 PM EDT...CALYPSO AT 320 PM
EDT...BEAUTANCUS AT 325 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE KENANSVILLE...ALBERTSON AND KORNEGAY.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, May 5, 2:25 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EDT TUE MAY 5 2009

NCZ044-079-052030-
GREENE-PITT-
325 PM EDT TUE MAY 5 2009

...STRONG THUNDERSTORMS WILL AFFECT PITT AND GREENE COUNTIES UNTIL
430 PM EDT...

AT 325 PM EDT...THERE WERE STRONG THUNDERSTORMS 22 MILES SOUTHWEST OF
FARMVILLE...OR ABOUT 5 MILES NORTHEAST OF GOLDSBORO...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SHINE AT
340 PM EDT...LINDELL AT 350 PM EDT...WALSTONBURG...AND...CASTORIA AT
405 PM EDT...FARMVILLE...AND...FOUNTAIN AT 420 PM EDT...BELL ARTHUR
AT 425 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
GREENVILLE...SNOW HILL...WINTERVILLE...BRUCE...HOUSE...JASON...
LIZZIE...MAURY...ORMONDSVILLE...ROUNDTREE...ARBA...STATON AND BELLS
FORK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL IN EXCESS OF 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
TUESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8

The radar

The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Duplin

When
May 5, 2:28 PM EST to 2:29 PM EST
Where
Duplin County, 2.51 mi NNE of Warsaw to 2.62 mi NE of Warsaw
Rating
EF0
Path length
0.14 mi
Path width
10 yd
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.030, -78.055

Fire Department reported brief tornado touchdown northeast of Warsaw. One structure had minor damage along Revelle Road.

Tornado, Duplin

When
May 5, 2:34 PM EST to 2:36 PM EST
Where
Duplin County, 0.94 mi N of Kenansville Arpt to 1 mi NNE of Kenansville Arpt
Rating
EF0
Path length
0.18 mi
Path width
10 yd
Reported by
Public
Coordinates
35.014, -77.979

Public reported brief tornado touchdown just north of Kenansville airstrip. No damage reported.

Tornado, Lenoir

When
May 5, 3:05 PM EST to 3:07 PM EST
Where
Lenoir County, 1.84 mi E of Strabane to 1.86 mi E of Strabane
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.201, -77.747

EF-0 tornado touchdown near Moss Hill off Highway 11. Path length 100 yards, path width 25 yards. Three tin roofs peeled off turkey barns.

Tornado, Craven

When
May 5, 4:25 PM EST to 4:26 PM EST
Where
Craven County, 3.36 mi NNE of Honolulu to 3.16 mi NNE of Honolulu
Rating
EF0
Path length
0.26 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
35.414, -77.254

Brief tornado touchdown reported near Calico. No damage reported.

Tornado, Pitt

When
May 5, 4:30 PM EST to 4:32 PM EST
Where
Pitt County, 1.42 mi NNW of Shelmerdine to 1.49 mi NNW of Shelmerdine
Rating
EF0
Path length
0.23 mi
Path width
10 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.468, -77.282

Brief tornado touchdown reported near Highway 43 southwest of Black Jack. One house had minor damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyThe tornado archive for North Carolina, 2009Warnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162326, 162325, 162330, 162327, 162328.